Current Edition

Fake versions of Novo Nordisk’s Ozempic linked to 3 dangerous hypoglycemia cases in US

Dangerously low levels of blood sugar—attributed to counterfeit versions of Novo Nordisk’s Ozempic—hospitalized three people in the United States last year, the American Association of Poison Control Centers (AAPCC) told Reuters.

In all last year, the AAPCC revealed that there were 3,316 calls from users of semglutide, the active ingredient in Ozempic. It was more than double the number of calls from the previous year and a 15-fold increase from 2019, according to CNN.

Most of the calls were for severe episodes of the commonly known side effects of semaglutide, which include nausea, vomiting and stomach pain. Most cases were resolved with intravenous fluids and nausea medications.

Of the three dangerous U.S. cases of low blood sugar, also known as hypoglycemia, the AAPCC suspected the users were supplied with fake versions of semaglutide. All three cases were reported from the same regional poison control center, of which there are 55 in the U.S., Reuters reports.

Also last year, one known user of a compounded version of Ozempic in the U.S. had hypoglycemia. When there is a documented shortage of a drug—as is the case with Ozempic—qualified pharmacies are permitted to make compounded versions. But these products are not subject to the testing and controls of the branded treatments and may be unreliable, the FDA warned last year.

As demand has skyrocketed for the pricey GLP-1 weight-loss treatments, some spas and online sellers have begun to offer compounded versions at a fraction of the cost of the branded drugs. Novo Nordisk and Eli Lilly, which manufacture Mounjaro for diabetes and Zepbound for obesity, have filed lawsuits against certain companies that are marketing compounded versions as branded products.  

In addition, last month the FDA seized thousands of knockoff versions of Ozempic that were circulating in the U.S. with specific lot and serial numbers. Five documented users of the counterfeit versions reported complications, but none of the cases were different from the known side effects of Ozempic.

Most of the calls to the poison centers, according to the AAPCC, came from dosing errors that can happen in a variety of ways. Some patients have dialed up the wrong injection in their pre-filled pens or have overfilled syringes with compounded versions which often come in multi-dose vials.